MAUDE Adverse Event Report: PENUMBRA, INC. BENCHMARK 6F 071 DELIVERY CATHETER; DQY

PENUMBRA, INC. BENCHMARK 6F 071 DELIVERY CATHETER; DQY
Catalog Number BMK6F105M
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/23/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the internal carotid artery (ica) using a benchmark 6f 071 delivery catheter (benchmark).During the procedure, after advancing the benchmark into the target vessel using a neuron max 6f 088 long sheath (neuron max), the physician injected contrast and noticed a loss of continuity of the shaft of the benchmark.Therefore, the physician decided to remove the benchmark and the distal end broke into two pieces in the physician's hands outside of the patient without exercising force.The procedure was then completed using a new benchmark and the same neuron max.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the benchmark was ovalized in multiple locations from the hub.The benchmark was fractured approximately 107.5 cm from the hub.Conclusions: evaluation of the returned benchmark confirmed that the catheter shaft was fractured and revealed ovalizations on the distal fractured segment.If the device is forcefully gripped or otherwise mishandled during use, damage such as ovalizations may occur.If the device is ovalized, resistance may be experienced during retraction.If the device is forcefully retracted against resistance, damage such as a fracture may occur.Further evaluation of the returned benchmark revealed additional ovalizations along the length of the catheter shaft.These damages were likely incidental to the reported complaint and may have occurred while packaging the device for return to penumbra.The neuron max identified in the complaint was not returned for evaluation.Penumbra catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Additional Manufacturer Narrative
Please note that the following section was incorrectly reported on the follow-up #01 mfr report and is being corrected on this follow-up #02 mfr report:3005168196-2019-01462.Results: the benchmark was ovalized in multiple locations on its proximal shaft.The benchmark was fractured approximately 107.5 cm from the hub.The benchmark was ovalized at the distal tip.Conclusions: evaluation of the returned benchmark confirmed a fracture on the distal shaft.The proximal side of the fracture site shows stretching while the distal side of the fracture site shows necking.Although it was reported to have completely fractured outside of the patient, the damage was observed under fluoroscopy.This indicates the device likely became pinned and was subsequently retracted against resistance.If the device is retracted against resistance, it may become damaged in a way that could lead to fracture.The device may have become pinned due to difficulty anatomy or interaction with other devices used during the procedure.The neuron max was not returned for evaluation and the root cause of the device becoming pinned could not be determined.Further evaluation revealed proximal ovalizations.Based on their location, these ovalizations were likely incidental and may have occurred post-procedure or during packaging for return.Further evaluation also revealed an ovalization on the distal fractured portion of the benchmark.This was also likely incidental and occurred due to handling post-procedure.Penumbra catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
BENCHMARK 6F 071 DELIVERY CATHETER
Common Device Name
DQY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8833296
Report Number3005168196-2019-01462
Device Sequence Number2070817
Product Code DQY
UDI-Device Identifier00814548014043
UDI-Public00814548014043
Combination Product (Y/N)Y
Initial Reporter CountryCO
PMA/510(K) Number
K142321
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/28/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/19/2021
Device Catalogue NumberBMK6F105M
Device Lot NumberF87100
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/05/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 06/28/2019
Supplement Date Received by Manufacturer08/16/2019
01/14/2005
Initial Report FDA Received Date07/26/2019
Supplement Report FDA Received Date08/29/2019
10/24/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age70 YR
Date Report Sent to FDA01/01/2005